Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

August 15, 2003Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2003, 4:44 PM EDT for Taylor County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 4:44 PM EDT (20:44 UTC)
Expired
Aug 15, 2003, 5:15 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 103 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 152044
SVRTLH
FLC123-152115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN FLORIDA

* UNTIL 515 PM EDT

* AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR SALEM...OR ABOUT 13
  MILES NORTH OF STEINHATCHEE...MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM...CARBUR BY 445 PM EDT...
  HOWELL PLACE BY 450 PM EDT...
  BLUE SPRINGS BY 500 PM EDT...
  CEDAR ISLAND...FISH CREEK BY 505 PM EDT...
  DEKLE BEACH...KEATON BEACH BY 510 PM EDT...
  ADAMS BEACH BY 515 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2979 8338 2992 8343 2991 8369 2972 8355

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:12 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 15, 4:12 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE/WWA
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT FRI AUG 15 2003

.OVERVIEW...TS ERIKA CONTINUES TO SPEED TOWARD THE S TX COAST AS
SOME RESIDENTS THERE PREPARE FOR THEIR 2ND TROPICAL CYCLONE OF THE
STILL YOUNG SEASON. LOCAL IMPACT CONTINUES TO BE RESTRICTED TO THE
COASTAL WATERS. ELSEWHERE, STACKED HIGH PRESSURE IS CENTERED OVER
THE MID MS AND OHIO VALLEYS WITH RIDGING EXTENDING INTO THE DEEP S.
AREA RADARS INDICATE E COAST SEA BREEZE BECOMING ACTIVE WITH STORMS
HEADING WWD.

.SHORT TERM...TONIGHT THROUGH MON. FEW SIGNIFICANT CHANGES PLANNED
TO THE FORECAST. FIRST PERIOD POPS WILL BE INFLUENCED RADAR TRENDS,
BUT ANTICIPATE RAISING ERN ZONES TO 30 FOR THIS EVENING. THE ELY
FLOW REGIME WILL QUICKLY TRANSITION TO WLY ON SAT AS THE MODELS ALL
DEVELOP A SURFACE TROUGH TO THE LEE OF THE APPALACHIANS. THIS TROUGH
EXTENDS SW ACROSS GA INTO CENTRAL AL. SHORT WAVE ENERGY WILL ALSO
SLIP SWD INTO THE AREA AS AN UPPER LEVEL TROUGH AMPLIFIES ALONG THE
ERN U.S. COAST. THE UPPER TROUGH FURTHER AMPLIFIES ON SUN AS THE
SURFACE TROUGH REMAINS IN PLACE. SOMEWHAT DRIER AIR WORKS INTO OUR
NRN ZONES ON SUN. CURRENT POPS IN ZONES/GRIDS HANDLE THIS WELL AND
WILL LEAVE ALONE. ON MON, THERE IS SOME DISCREPANCY BETWEEN THE ETA
AND GFS SOLUTIONS. THE ETA PIVOTS ANOTHER VORT LOBE ACROSS THE AREA
AND MAINTAINS HIGHER MEAN RH. THE GFS MOVES ANY VORT ENERGY QUICKLY
OFF TO OUR E AND KEEPS DRIER AIR ACROSS OUR NRN ZONES. WILL LOWER
POPS SLIGHTLY THERE IN DEFERENCE TO GFS, BUT CHANCE STILL LOOKS
GOOD. PLAN TO FOLLOW MAV TEMPS CLOSELY.

.MARINE...WILL KEEP AN EYE ON BUOY OBS, BUT SHOULD BE ABLE TO SCALE
DOWN SCA FOR SCEC FOR OUR SW LEG. MIDDAY OBS FROM 42039 STILL SHOWED
8-9 FT SEAS, BUT SINCE 42036 IS DOWN TO 6 FT NOW WITH WINDS BELOW 20
KT, WILL PULL HEADLINE SE LEG. WINDS AND SEAS WILL CONTINUE TO
SUBSIDE THROUGH TONIGHT IN ELY FLOW. AFTER TRANSITION TO WLY FLOW
REGIME ON SAT, LIGHT TO MODERATE W TO SW WINDS WILL CONTINUE INTO
WED.

.FIRE WX...WHILE GOOD DISPERSION WILL CONTINUE THIS AFTERNOON,
TRANSPORT WINDS WILL DROP OFF QUICKLY TONIGHT AND BEYOND. IN
ADDITION, RH WILL REMAIN WELL ABOVE CRITICAL LEVELS, SO NO CONCERNS.

.EXTENDED...TUE THROUGH FRI. POSITIVELY TILTED TROUGH ALONG THE ERN
SEA BOARD AT THE BEGINNING OF THE PERIOD PROGGED BY THE GFS AND HPC
TO LIFT NEWD BEGINNING WED. AT THE SURFACE, THE WEAK FRONT WILL LIE
ACROSS OUR NW ZONES WITH THE BERMUDA HIGH RIDGING WSWWD ACROSS S FL
AND CUBA. THIS PATTERN WILL LARGELY PERSIST THROUGH FRI WITH ANOTHER
FRONT ADVERTISED BY THE GFS TO MAKE ITS WAY INTO THE SE STATES ON
FRI. WITH THIS SCENARIO, MEX POPS LOOK TOO LOW. WITH THE BOUNDARY IN
THE AREA AND SW LOW TO MID LEVEL FLOW, BELIEVE A 50 POP IS WARRANTED
FOR TUE AND WED. WILL TAPER TO 40 FOR THU-FRI.

.PRELIMINARY POINT TEMPS/POPS...

TLH 73 91 72 91 / 30 50 30 50
PFN 76 90 77 89 / 20 50 30 40
DHN 74 92 73 92 / 20 50 30 40
ABY 73 92 72 92 / 20 50 30 40
VLD 71 92 71 92 / 30 50 30 50
CTY 72 90 73 90 / 30 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

18-WOOL/MAJ
Hazardous weather outlook, Aug 15, 6:00 AM EDT, 10 hours 44 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT FRI AUG 15 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING ACROSS THE AREA. TROPICAL STORM ERIKA WILL CONTINUE TO PUSH
EAST AWAY FROM FLORIDA...AND ITS INFLUENCE WILL LESSEN. WINDS AND
SEAS WILL REMAIN UP THIS MORNING OVER THE COASTAL WATERS WITH SMALL
CRAFT ADVISORYS OR SMALL CRAFT EXERCISE CAUTION STATEMENTS POSTED.
WINDS AND SEAS ARE EXPECTED TO LOWER THIS AFTERNOON. AN UPPER LEVEL
DISTURBANCE...COMBINED WITH THE HEAT OF THE DAY...AND IN PLACE
MOISTURE AND INSTABILITY...WILL PRODUCE SCATTERED THUNDERSTORMS. THE
THREAT FOR ANY SEVERE WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS WILL BECOME MORE SOUTH INTO THE WEEKEND...AND GRADUALLY
INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL
SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED
STORMS...AS WELL AS SOME SEA BREEZE FORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT
FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:43 PM EDTSpecial Marine WarningTAE2 hr
Aug 15, 5:59 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.